Why do I experience severe menstrual cramps and other extreme PMS symptoms?
I'm a 20 year old childless female. For the past year, my PMS symptoms have been extreme. I experience horrible cramps, intense mood swings, diarrhea, fatigue, and body soreness. The symptoms begin two weeks before my period starts and do not subside until my period is almost over. I have been on birth control pills for two years. Could this be something other than just PMS?
Whenever symptoms are as severe as this, they should be checked out by a doctor. You could talk to either your primary care doctor or your OB GYN doctor. The diarrhea and other abdominal symptoms suggest at the bare minimum that your doctor should perform a thorough physical examination to make sure there is nothing unrelated to your menstrual cycle, such as something in the gastrointestinal tract. Assuming not, you should also have a thorough OB GYN checkup. The symptoms are impressive enough that this might be something other than PMS. For example, endometriosis, which is a condition in which some tissue from the uterine lining gets out into the abdominal cavity and growths there, can cause very intense, cyclical pain and cramping. If your OB GYN exam checks out, then bad PMS is a possibility. This is actually call premenstrual dysphoric disorder, and it can be treated. Some of the best first try treatments for premenstrual dysphoric disorder include SSRIs, which are a type of antidepressant and antianxiety medicine which have been proven to substantially improve the mood and other general symptoms of the condition. Start by talking to your doctor who can help you decide if this is right for you.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.
Search for an answer:
Need More Info?